Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

A convergence theorem for a class of Nyström methods for weakly singular integral equations on surfaces in $ \mathbb{R}^3$


Authors: Oscar Gonzalez and Jun Li
Journal: Math. Comp. 84 (2015), 675-714
MSC (2010): Primary 65R20, 65N38; Secondary 45B05, 31B20
Published electronically: July 2, 2014
MathSciNet review: 3290960
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A convergence theorem is proved for a class of Nyström methods for weakly singular integral equations on surfaces in three dimensions. Fredholm equations of the second kind as arise in connection with linear elliptic boundary value problems for scalar and vector fields are considered. In contrast to methods based on product integration, coordinate transformation and singularity subtraction, the family of Nyström methods studied here is based on a local polynomial correction determined by an auxiliary system of moment equations. The polynomial correction is shown to remove the weak singularity in the integral equation and provide control over the approximation error. Convergence results for the family of methods are established under minimal regularity assumptions consistent with classic potential theory. Rates of convergence are shown to depend on the regularity of the problem, the degree of the polynomial correction, and the order of the quadrature rule employed in the discretization. As a corollary, a simple method based on singularity subtraction which has been employed by many authors is shown to be convergent.


References [Enhancements On Off] (What's this?)

  • [1] S.A. Allison and S. Mazur, Modeling the free solution electrophoretic mobility of short DNA Fragments, Biopolymers 46 (1998), 359-373.
  • [2] B. Alpert, G. Beylkin, R. Coifman, and V. Rokhlin, Wavelet-like bases for the fast solution of second-kind integral equations, SIAM J. Sci. Comput. 14 (1993), no. 1, 159–184. MR 1201316, 10.1137/0914010
  • [3] Philip M. Anselone, Collectively compact operator approximation theory and applications to integral equations, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1971. With an appendix by Joel Davis; Prentice-Hall Series in Automatic Computation. MR 0443383
  • [4] P. M. Anselone, Singularity subtraction in the numerical solution of integral equations, J. Austral. Math. Soc. Ser. B 22 (1980/81), no. 4, 408–418. MR 626932, 10.1017/S0334270000002757
  • [5] S. Aragon and D.K. Hahn, Precise boundary element computation of protein transport properties: diffusion tensors, specific volume and hydration, Biophys. J. 91 (2006), 1591-1603.
  • [6] K. E. Atkinson, The numerical solution of Laplace’s equation in three dimensions, SIAM J. Numer. Anal. 19 (1982), no. 2, 263–274. MR 650051, 10.1137/0719017
  • [7] Kendall E. Atkinson, The numerical solution of integral equations of the second kind, Cambridge Monographs on Applied and Computational Mathematics, vol. 4, Cambridge University Press, Cambridge, 1997. MR 1464941
  • [8] J.P. Bardhan, Numerical solution of boundary-integral equations for molecular electrostatics, J. Chem. Phys. 130 (2009), 094102.
  • [9] C.A. Brebbia, J.C.F. Telles, and L.C. Wrobel, Boundary Element Techniques: Theory and Applications in Engineering, Springer-Verlag, Berlin, 1984.
  • [10] D. Brune and S. Kim, Predicting protein diffusion coefficients, Proc. Natl. Acad. Sci. USA 90 (1993), 3835-3839.
  • [11] O.P. Bruno, V. Dominguez, and F.-J. Sayas, Convergence analysis of a high-order Nyström integral-equation method for surface scattering problems, submitted, arXiv:1109.6352.
  • [12] Oscar P. Bruno and Leonid A. Kunyansky, A fast, high-order algorithm for the solution of surface scattering problems: basic implementation, tests, and applications, J. Comput. Phys. 169 (2001), no. 1, 80–110. MR 1829284, 10.1006/jcph.2001.6714
  • [13] Lawrence F. Canino, John J. Ottusch, Mark A. Stalzer, John L. Visher, and Stephen M. Wandzura, Numerical solution of the Helmholtz equation in 2D and 3D using a high-order Nyström discretization, J. Comput. Phys. 146 (1998), no. 2, 627–663. MR 1654932, 10.1006/jcph.1998.6077
  • [14] Goong Chen and Jianxin Zhou, Boundary element methods, Computational Mathematics and Applications, Academic Press, Ltd., London, 1992. MR 1170348
  • [15] David Colton and Rainer Kress, Inverse acoustic and electromagnetic scattering theory, 2nd ed., Applied Mathematical Sciences, vol. 93, Springer-Verlag, Berlin, 1998. MR 1635980
  • [16] Michael G. Duffy, Quadrature over a pyramid or cube of integrands with a singularity at a vertex, SIAM J. Numer. Anal. 19 (1982), no. 6, 1260–1262. MR 679664, 10.1137/0719090
  • [17] M. Ganesh and I. G. Graham, A high-order algorithm for obstacle scattering in three dimensions, J. Comput. Phys. 198 (2004), no. 1, 211–242. MR 2071394, 10.1016/j.jcp.2004.01.007
  • [18] M. Ganesh, I. G. Graham, and J. Sivaloganathan, A new spectral boundary integral collocation method for three-dimensional potential problems, SIAM J. Numer. Anal. 35 (1998), no. 2, 778–805. MR 1618899, 10.1137/S0036142996301238
  • [19] M. A. Golberg and C. S. Chen, Discrete projection methods for integral equations, Computational Mechanics Publications, Southampton, 1997. MR 1445293
  • [20] O. Gonzalez, On stable, complete, and singularity-free boundary integral formulations of exterior Stokes flow, SIAM J. Appl. Math. 69 (2009), no. 4, 933–958. MR 2476585, 10.1137/070698154
  • [21] O. Gonzalez and J. Li, Modeling the sequence-dependent diffusion coefficients of short DNA sequences, J. Chem. Phys. 129 (2008), 165105.
  • [22] I. G. Graham and I. H. Sloan, Fully discrete spectral boundary integral methods for Helmholtz problems on smooth closed surfaces in ℝ³, Numer. Math. 92 (2002), no. 2, 289–323. MR 1922922, 10.1007/s002110100343
  • [23] N. M. Günter, Potential theory and its applications to basic problems of mathematical physics, Translated from the Russian by John R. Schulenberger, Frederick Ungar Publishing Co., New York, 1967. MR 0222316
  • [24] Wolfgang Hackbusch, Integral equations, International Series of Numerical Mathematics, vol. 120, Birkhäuser Verlag, Basel, 1995. Theory and numerical treatment; Translated and revised by the author from the 1989 German original. MR 1350296
  • [25] F.-K. Hebeker, A boundary element method for Stokes equations in 3-D exterior domains, The mathematics of finite elements and applications, V (Uxbridge, 1984), Academic Press, London, 1985, pp. 257–263. MR 811037
  • [26] George C. Hsiao and Wolfgang L. Wendland, Boundary integral equations, Applied Mathematical Sciences, vol. 164, Springer-Verlag, Berlin, 2008. MR 2441884
  • [27] M. A. Jaswon and G. T. Symm, Integral equation methods in potential theory and elastostatics, Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York, 1977. Computational Mathematics and Applications. MR 0499236
  • [28] L. V. Kantorovich and V. I. Krylov, Approximate methods of higher analysis, Translated from the 3rd Russian edition by C. D. Benster, Interscience Publishers, Inc., New York; P. Noordhoff Ltd., Groningen, 1958. MR 0106537
  • [29] O.D. Kellogg, Foundations of Potential Theory, Frederick Ungar Publishing, New York, 1929.
  • [30] S. Kim and S.J. Karrila, Microhydrodynamics: Principles and Selected Applications, Butterworth Heinemann Publishing, Boston, 1991.
  • [31] Rainer Kress, Linear integral equations, 2nd ed., Applied Mathematical Sciences, vol. 82, Springer-Verlag, New York, 1999. MR 1723850
  • [32] Alexander Kurganov and Jeffrey Rauch, The order of accuracy of quadrature formulae for periodic functions, Advances in phase space analysis of partial differential equations, Progr. Nonlinear Differential Equations Appl., vol. 78, Birkhäuser Boston, Inc., Boston, MA, 2009, pp. 155–159. MR 2664609, 10.1007/978-0-8176-4861-9_9
  • [33] O. A. Ladyzhenskaya, The mathematical theory of viscous incompressible flow, Revised English edition. Translated from the Russian by Richard A. Silverman, Gordon and Breach Science Publishers, New York-London, 1963. MR 0155093
  • [34] Christian Lage and Christoph Schwab, Wavelet Galerkin algorithms for boundary integral equations, SIAM J. Sci. Comput. 20 (1999), no. 6, 2195–2222 (electronic). MR 1703278, 10.1137/S1064827597329989
  • [35] J. Li, A computational model for the diffusion coefficients of DNA with applications, The University of Texas, Austin, 2010, Ph.D. dissertation.
  • [36] J. Li and O. Gonzalez, Convergence and conditioning of a Nyström method for Stokes flow in exterior three-dimensional domains, Adv. Comput. Math. 39 (2013), no. 1, 143–174. MR 3068598, 10.1007/s10444-012-9272-1
  • [37] A.M. Linkov, Boundary Integral Equations in Elasticity Theory, Solid Mechanics and Its Applications, Volume 99, Kluwer Academic Publishers, Boston, 2002.
  • [38] S. G. Mihlin, Linear integral equations, Russian Monographs and Texts on Advanced Mathematics and Physics, Vol. I, Gordon and Breach Publishers, Inc., New York; Hindustan Publishing Corp. (India), Delhi, 1960. MR 0133657
  • [39] Jean-Claude Nédélec, Acoustic and electromagnetic equations, Applied Mathematical Sciences, vol. 144, Springer-Verlag, New York, 2001. Integral representations for harmonic problems. MR 1822275
  • [40] F. K. G. Odqvist, Über die Randwertaufgaben der Hydrodynamik zäher Flüssigkeiten, Math. Z. 32 (1930), no. 1, 329–375 (German). MR 1545170, 10.1007/BF01194638
  • [41] Henry Power and Guillermo Miranda, Second kind integral equation formulation of Stokes’ flows past a particle of arbitrary shape, SIAM J. Appl. Math. 47 (1987), no. 4, 689–698. MR 898827, 10.1137/0147047
  • [42] H. Power and L.C. Wrobel, Boundary Integral Methods in Fluid Mechanics, Computational Mechanics Publications, Southampton, 1995.
  • [43] C. Pozrikidis, Boundary integral and singularity methods for linearized viscous flow, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1992. MR 1156495
  • [44] A. Rathsfeld, Quadrature methods for 2D and 3D problems, J. Comput. Appl. Math. 125 (2000), no. 1-2, 439–460. Numerical analysis 2000, Vol. VI, Ordinary differential equations and integral equations. MR 1803207, 10.1016/S0377-0427(00)00484-2
  • [45] Sergej Rjasanow and Olaf Steinbach, The fast solution of boundary integral equations, Mathematical and Analytical Techniques with Applications to Engineering, Springer, New York, 2007. MR 2310663
  • [46] A. H. Stroud, Approximate calculation of multiple integrals, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1971. Prentice-Hall Series in Automatic Computation. MR 0327006
  • [47] Francesco Tricomi, Equazioni integrali contenenti il valor principale di un integrale doppio, Math. Z. 27 (1928), no. 1, 87–133 (Italian). MR 1544900, 10.1007/BF01171089
  • [48] Lexing Ying, George Biros, and Denis Zorin, A high-order 3D boundary integral equation solver for elliptic PDEs in smooth domains, J. Comput. Phys. 219 (2006), no. 1, 247–275. MR 2273377, 10.1016/j.jcp.2006.03.021

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65R20, 65N38, 45B05, 31B20

Retrieve articles in all journals with MSC (2010): 65R20, 65N38, 45B05, 31B20


Additional Information

Oscar Gonzalez
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712
Email: og@math.utexas.edu

Jun Li
Affiliation: Graduate Program in Computational and Applied Mathematics, The University of Texas at Austin, Austin, Texas 78712
Address at time of publication: Schlumberger Corporation, Houston, Texas
Email: JLi49@slb.com

DOI: https://doi.org/10.1090/S0025-5718-2014-02869-X
Received by editor(s): December 29, 2011
Received by editor(s) in revised form: June 3, 2013
Published electronically: July 2, 2014
Additional Notes: This work was supported by the National Science Foundation.
Article copyright: © Copyright 2014 American Mathematical Society